Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 293, NWS Wichita, KS

September 22, 2003Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2003, 2:53 AM CDT for Harvey County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2003, 2:53 AM CDT (07:53 UTC)
Expired
Sep 22, 2003, 4:00 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harvey County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 220753
SVRICT
KSC079-220900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT MON SEP 22 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 AM CDT.

* AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
  HESSTON TO 3 MILES SOUTHWEST OF HESSTON TO 5 MILES NORTH OF
  BURRTON...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF NEWTON TO
  9 MILES NORTHWEST OF NEWTON TO 12 MILES EAST OF HUTCHINSON...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR WALTON AROUND 305 AM CDT...
  NEAR NEWTON AROUND 310 AM CDT...
  NEAR HALSTEAD AROUND 315 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY
COUNTY UNTIL 400 AM CDT.

LAT...LON 3816 9721 3816 9753 3815 9770 3792 9763
          3792 9736 3792 9716

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 9:50 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 21, 9:50 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT SUN SEP 21 2003

TNGT:
AREA OF SHRA/TS IS MOVG SE ACRS CNTRL NEBRASKA IN ADVANCE OF MID-UPR
S/WV DIGGING OVER NRN PLNS. FINE-TUNED POPS ALL AREAS, SLGTLY INCRG
TO 30% ACRS CNTRL KS W/ 20% ASSIGNED TO MOST OF SC KS. RE-ARRANGED
SKY COVER TO ACCOUNT FOR XPCTD POSITIONING OF PREV-MENTIONED S/WV.
ES

--------------------------------------------------------------------

SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING ACROSS SOUTHEAST KANSAS,
AHEAD OF A SHORTWAVE TROUGH EXTENDING NORTH-SOUTH ACROSS THE PLAINS.
STORMS ARE TRAINING SOUTHWEST TO NORTHEAST DUE TO NEARLY
UNIDIRECTIONAL SOUTHWEST FLOW IN THE 850-300MB LAYER, SO HEAVY RAIN
WILL DEFINITELY BE A POSSIBILITY BEFORE THE TROUGH EXITS THE AREA
THIS EVENING. LIGHT PRECIPITATION ACROSS SOUTH CENTRAL KANSAS IS
ASSOCIATED WITH THE 850MB DEFORMATION ZONE NORTHWEST OF A WEAK
LOW-LEVEL CIRCULATION EVIDENT VIA SATELLITE/PROFILERS. TROUGH SHOULD
EXIT TO THE EAST THIS EVENING, WITH PRECIPITATION ENDING BEFORE
MIDNIGHT OVER ALL OF THE CWA. LATER TONIGHT...LIGHT WINDS, PARTLY
CLOUDY-CLEAR SKIES AND MOIST LOW-LEVELS MAY PROMOTE PATCHY FOG
FORMATION SOUTHEAST OF A KINGMAN TO NEWTON LINE.

ADDITIONALLY, DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS AFTER MIDNIGHT NORTHWEST OF A WICHITA TO COTTONWOOD
FALLS LINE, AND SOUTHEAST OF THAT LINE AFTER FROM 12-16Z. DYNAMIC
LIFT ASSOCIATED WITH A VORT LOBE CURRENTLY OVER MONTANA IS FIRING
SOME THUNDERSTORMS OVER THE NORTHERN HIGH PLAINS LATE THIS
AFTERNOON. 18Z MESOETA DEPICTS THE SOUTHERN FRINGE OF THIS FEATURE
TO GRAZE KANSAS OVERNIGHT-EARLY MONDAY. THIS IN ADDITION TO A
SECONDARY 850MB TROUGH PASSAGE AND SOME ISENTROPIC LIFT AND ELEVATED
INSTABILITY PROMPTED ME TO INSERT 20 POPS IN FORECAST FOR
TONIGHT/EARLY MONDAY.

CURRENT RUC AND ETA HINT AT RETURNING SOME MOISTURE NORTHWARD ON
MONDAY AS THE FRONT WASHES OUT OVER OKLAHOMA. NOT QUITE ENOUGH TO
INTRODUCE POPS, SO ONLY CONSEQUENCE WILL LIKELY BE A SLIGHT INCREASE
IN CLOUD COVER, BUT SHOULD STILL BE PARTLY CLOUDY ON MONDAY. BEST
COOL PUNCH FROM CURRENT SYSTEM CLIPS NORTHEAST KANSAS, SO HIGHS IN
THE UPPER 70S TO LOWER 80S SEEM REASONABLE, WARMEST OVER CENTRAL
KANSAS CLOSEST TO RETURN FLOW.

ISENTROPIC LIFT GETS GOING SOMEWHAT ON MONDAY NIGHT ON THE BACK SIDE
OF LOW-LEVEL HIGH PRESSURE. HOWEVER, ELEVATED INSTABILITY DOES NOT
LOOK VERY IMPRESSIVE, SO WILL KEEP MONDAY NIGHT DRY.

LEE TROUGHING GETS GOING OVER THE EASTERN SLOPES OF THE ROCKIES BY
TUESDAY, IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH OVER THE
NORTHERN ROCKIES. 1000-850MB THERMAL TROUGH AND SOUTHWEST FLOW WILL
HELP WARM TEMPS INTO THE LOW-MID 80S FOR TUESDAY.

FRONT ASSOCIATED WITH AFOREMENTIONED SHORTWAVE IS PROGGED TO MOVE
THROUGH THE CWA ON WEDNESDAY. TEMPS SHOULD WARM INTO THE 80S ACROSS
SOUTHEAST KANSAS AHEAD OF THE FRONT, WITH TEMPS FALLING INTO THE MID
70S BEHIND THE FRONT ACROSS CENTRAL KANSAS. THINK THAT THIS FRONT
WILL BE MOISTURE STARVED DUE TO LOW PRESSURE PROGGED TO BE SITUATED
OVER THE NORTHWESTERN GULF OF MEXICO. CONSEQUENTLY, LEFT FRONTAL
PASSAGE DRY ON WEDNESDAY. HOWEVER, IF IT APPEARS THAT MOISTURE WILL
BE MORE ABUNDANT WITH FRONTAL PASSAGE, WILL HAVE TO INSERT POPS FOR
WEDNESDAY. THURSDAYS TEMPS WILL COOL INTO THE 70S IN WAKE OF THE
FRONTAL PASSAGE.

CONFIDENCE IN THE FORECAST REMAINS LOW FRIDAY THROUGH SUNDAY, AS
MODELS CONTINUE TO BE ALL OVER THE PLACE. THE CONSENSUS IS NORTHWEST
FLOW ALOFT, WITH TROUGH OVER THE EAST AND RIDGE OVER THE WEST. NEW
GFS AND ECMWF STARTING TO COME IN ALIGNMENT IN DIGGING THE TROUGH A
BIT CLOSER TO KANSAS. THIS WOULD RESULT IN A COOLER WEEKEND THAN
CURRENTLY ADVERTISED (60S AS OPPOSED TO 70S), AS CANADIAN HIGH
PRESSURE DROPS SOUTH ACROSS THE HIGH PLAINS. IN CONTRAST, THE OLD
GFS PROGRESSED THE TROUGH FARTHER EAST, BUILDING A RIDGE OVER THE
NORTHERN ROCKIES BY WEEKEND. THIS WOULD RESULT IN WARMER
TEMPERATURES. LEFT THE WEEKEND FORECAST VIRTUALLY UNCHANGED DUE TO
THE UNCERTAINTY.

FCSTID = KLEINSASSER / 21

ICT   56  77  53  83 /  10  10  10  10
HUT   55  76  52  83 /  20  20  10  10
EWK   55  76  52  83 /  10  10  10  10
EQA   55  76  52  83 /  10  10  10  10
WLD   57  78  54  83 /  10  10  10  10
RSL   53  74  51  83 /  20  20  10  10
GBD   54  75  52  83 /  20  20  10  10
SLN   54  75  50  83 /  20  20  10  10
MPR   55  76  52  83 /  10  10  10  10
CFV   57  79  53  82 /  30  10  10  10
CNU   56  77  51  82 /  20  10  10  10
K88   55  76  51  82 /  20  10  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Sep 21, 4:35 PM CDT, 10 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY
THIS EVENING ACROSS SOUTHEAST KANSAS, BUT NONE ARE EXPECTED TO BE
SEVERE. ADDITIONALLY, A FEW THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT
ACROSS CENTRAL KANSAS, AHEAD OF AN APPROACHING AREA OF LOW PRESSURE.
ANY THUNDERSTORMS THAT DO DEVELOP WILL NOT BE SEVERE DUE TO THE LACK
OF INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED MORNING THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL
AND POSSIBLY SOUTHEAST KANSAS. HOWEVER, ANY STORMS THAT DO DEVELOP
WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:50 AM CDTSevere Thunderstorm WarningICTRussell55 min
Sep 22, 1:28 AM CDTSevere Thunderstorm WarningICTEllsworth47 min
Sep 22, 1:56 AM CDTSevere Thunderstorm WarningICTRice49 min
Sep 22, 2:21 AM CDTSevere Thunderstorm WarningICTMcPherson39 min
Sep 22, 2:46 AM CDTSevere Thunderstorm WarningICTReno44 min
Sep 22, 3:51 AM CDTSevere Thunderstorm WarningICTReno39 min
Sep 22, 4:34 AM CDTSevere Thunderstorm WarningICTHarvey41 min
Sep 22, 4:50 AM CDTSevere Thunderstorm WarningICTReno55 min
Sep 22, 4:55 AM CDTSevere Thunderstorm WarningICTSedgwick50 min
Sep 22, 5:22 AM CDTSevere Thunderstorm WarningICTButler53 min
Sep 22, 5:32 AM CDTSevere Thunderstorm WarningICTKingman43 min
Sep 22, 5:43 AM CDTSevere Thunderstorm WarningICTSedgwick47 min
Sep 22, 5:50 AM CDTSevere Thunderstorm WarningICTCowley55 min
Sep 22, 6:04 AM CDTSevere Thunderstorm WarningICTSumner56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.